Ohio, 2016

Flooding in Ohio, July 18, 2016

July 18, 2016 · NWS ILN · 2 events in 2 counties and zones

Showers and thunderstorms pushed through the region during the morning hours in association with an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms pushed through the region during the morning hours in association with an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 6:07 AM EST, 8 minutes earlier.

Area forecast discussion, Jul 18, 6:07 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
707 AM EDT MON JUL 18 2016

.SYNOPSIS...
A cold front will move south through the Great Lakes today, and
south of the Ohio River on Tuesday. High pressure will then build
into the region for the mid part of the week, bringing drier
weather and near seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The first weather focus will be the propagation of an upstream
MCS heading east/southeast into the forecast area this morning.
All models have been experiencing trouble capturing this feature
and subsequently where it will move to before it weakens by mid
morning. Based on radar trends and the latest HRRR, the best
chance for showers and thunderstorms will be across the northern
two thirds of the CWFA as the pcpn moves east/southeast. It
becomes more unclear across the southern third CWFA so have only
kept a chance of showers and thunderstorms going through the
morning hours. Locally heavy rain will be the main threat with the
potential for localized flooding.

For this afternoon, it is still unclear on what convective
coverage will transpire in the wake of the MCS as it will be
highly dependent on short term mesoscale features. The HRRR tries
to bring a convectively induced MCV toward the tri- state region
by afternoon. However, based on how poor all the high
resolution/convective allowing models have done recently, do not
have much confidence with this feature at this time. A weak cold
front will be approaching the northern zones as well. So, for now,
will just have 30 pops for the afternoon hours with the caveat
that short term/mesoscale trends will have to be watched for the
potential to raise pops if the need arises. The combination of
low end moderate shear and MLCAPEs in the 2000-3000 J/KG range may
produce a severe storm or two with large hail and damaging winds
being the primary severe weather threats. Locally heavy rain
could occur as well given pwats approaching 2 inches. Finally, the
combination of highs in the upper 80s and dewpoints in the lower
70s will push heat index values into the mid and upper 90s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
The cold front will slowly move toward the Ohio River tonight.
Convection looks to be isolated to scattered at best, with a
diminishing trend in coverage as the front slips south. Skies will
clear from the north.

On Tuesday, the front should eventually pivot south and southwest,
keeping the threat for additional showers/storms out of the area
by afternoon. Skies will be partly to mostly sunny with drier air
filtering in from the north. Surface high pressure will build
in from the north Tuesday night and remain over the region on
Wednesday.

A mid level ridge will begin to poke northeast toward the lower
Ohio Valley Wednesday night. Models suggest a s/wv may dive
southeast on the periphery of this ridge. There continues to be
low confidence as to whether this feature, along with increasing
instability, will be close enough to bring a threat of showers/storms.
As a result, will maintain a dry forecast.

Temperatures will be near seasonal normals for Tuesday and
Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Mid and upper level ridging will build east northeast toward the
southern Great Lakes region through the end of the work week before
beginning to weaken over the weekend. Both the 12Z GFS and 12Z ECMWF
are trying to show some mid level energy dropping down across the
western Great Lakes on Thursday but weakening it as it pushes into
the ridge axis. As a result, will maintain a dry forecast for now
but depending on the timing of this and actual placement of the
ridge, we may end up needing some lower chance pops across at least
northern portions of our fa Thursday afternoon into Thursday night.
Stronger mid level energy and an associated short wave will move
down through the western Great Lakes Friday into Saturday. This will
eventually help push a cold front south across our area over the
weekend and lead to at least some lower chance pops toward the end
of the long term period.

Temperatures will slowly moderate through the end of the week as
heights rise and the airmass modifies across our region. High
temperatures by the end of the week will be into the lower 90s with
heat indices potentially pushing up toward advisory criteria for
Friday and possibly Saturday afternoon.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
Thunderstorms moving through the area will gradually weaken over
the next few hours, eventually dissipating by late morning. Until
that happens, some brief MVFR/IFR conditions (with thunder) will
be possible through the 11Z-14Z time frame. Winds are expected to
remain somewhat variable as the precipitation moves through, but
occasionally gusty.

Quieter conditions are expected for the late morning and into the
afternoon, with winds eventually becoming established again from
the SW at around 10-20 knots. There is low confidence in the
forecast for additional convection this afternoon and evening, but
the potential seems slightly higher for Cincinnati than for
points further to the north. However, VCTS/VCSH will be used until
timing and placement for additional storms (if any) becomes more
certain.

Quiet conditions are expected tonight and into Tuesday morning,
with VFR flight conditions and winds becoming calm.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...JGL
AVIATION...Hatzos
Hazardous weather outlook, Jul 18, 2:51 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
351 AM EDT MON JUL 18 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-191100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
351 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY INTO
TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE THIS AFTERNOON INTO
THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
SEVERE WEATHER THREATS. LOCALIZED FLOODING WILL ALSO BE A CONCERN
WHERE THUNDERSTORMS PERSIST.

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES INTO
THE MID AND UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT AND HUMIDITY WILL RETURN FOR THE LATTER PART OF THE WEEK.
HEAT INDEX VALUES MAY APPROACH 100 DEGREES FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Special weather statement, Jul 18, 3:40 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 AM EDT MON JUL 18 2016

OHZ034-180915-
MERCER OH-
440 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY UNTIL 515 AM
EDT...

AT 440 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PORTLAND...MOVING NORTHEAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CELINA...COLDWATER...ST. HENRY...FORT RECOVERY...ROCKFORD...WABASH...
MENDON...CHICKASAW...MONTEZUMA...CARTHAGENA...TAMA...NEPTUNE AND
CHATTANOOGA.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4073 8446 4042 8446 4037 8480 4073 8480
TIME...MOT...LOC 0840Z 239DEG 39KT 4047 8490

HATZOS
Special weather statement, Jul 18, 3:52 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
452 AM EDT MON JUL 18 2016

OHZ026-044-045-180915-
LOGAN OH-UNION OH-HARDIN OH-
452 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOGAN COUNTY...
UNION COUNTY AND SOUTHEASTERN HARDIN COUNTY UNTIL 515 AM EDT...

AT 451 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF KENTON...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
KENTON...RICHWOOD...MOUNT VICTORY...RIDGEWAY...SOMERSVILLE...
HEPBURN...PFEIFFER...ESSEX...MENTZER AND BYHALIA.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4069 8344 4069 8342 4051 8342 4050 8325
      4037 8325 4042 8363 4069 8364 4070 8344
TIME...MOT...LOC 0851Z 268DEG 40KT 4058 8351

HATZOS
Special weather statement, Jul 18, 4:11 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
511 AM EDT MON JUL 18 2016

OHZ034-042-180945-
MERCER OH-DARKE OH-
511 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER AND NORTHERN
DARKE COUNTIES UNTIL 545 AM EDT...

AT 510 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT
RECOVERY...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...VERSAILLES...ST. HENRY...UNION CITY...FORT RECOVERY...
ANSONIA...OSGOOD...BURKETTSVILLE...NORTH STAR...ROSSBURG...
NEW WESTON...YORKSHIRE...ELDORA SPEEDWAY...SHARPS CROSSING...
ROSE HILL...COSMOS AND PIKEVILLE.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4041 8451 4022 8447 4004 8454 4007 8481
      4048 8480
TIME...MOT...LOC 0910Z 283DEG 37KT 4034 8478

HATZOS
Special weather statement, Jul 18, 4:13 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT MON JUL 18 2016

OHZ026-044>046-180945-
LOGAN OH-UNION OH-HARDIN OH-DELAWARE OH-
513 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOGAN
COUNTY...NORTHERN UNION COUNTY...SOUTHERN HARDIN COUNTY...AND
NORTHWESTERN DELAWARE COUNTY UNTIL 545 AM EDT...

AT 512 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BELLE
CENTER...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
BELLEFONTAINE...KENTON...RICHWOOD...BELLE CENTER...WEST MANSFIELD...
NORTHWOOD...RADNOR...MOUNT VICTORY...RUSHSYLVANIA...HUNTSVILLE...
RIDGEWAY...MAGNETIC SPRINGS...HEPBURN...PFEIFFER...ESSEX AND RAYMOND.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4051 8342 4051 8326 4050 8325 4044 8325
      4044 8308 4034 8313 4031 8354 4038 8382
      4061 8378 4065 8342
TIME...MOT...LOC 0912Z 263DEG 38KT 4050 8368

HATZOS
Special weather statement, Jul 18, 4:40 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 AM EDT MON JUL 18 2016

OHZ045-046-181015-
UNION OH-DELAWARE OH-
540 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION AND NORTHERN
DELAWARE COUNTIES IN CENTRAL OHIO UNTIL 615 AM EDT...

AT 539 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
RICHWOOD...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DELAWARE...RICHWOOD...ASHLEY...RADNOR...OSTRANDER...
MAGNETIC SPRINGS...SOMERSVILLE...WARRENSBURG...DELAWARE STATE PARK...
ESSEX...KILBOURNE...LEONARDSBURG...RAYMOND AND STRATFORD.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 133 AND 139.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4044 8325 4043 8302 4042 8301 4041 8293
      4036 8293 4035 8285 4032 8286 4024 8311
      4031 8348 4050 8347 4051 8326
TIME...MOT...LOC 0939Z 276DEG 33KT 4042 8333

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Union

When
July 18, 6:15 AM EST to 6:45 AM EST
Where
Union County, 2.1 mi NE of Essex to 1.99 mi NE of Essex
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.500, -83.290

High water was reported on the road at the intersection of State Route 739 and Baldwin Road.

Flood, Delaware

When
July 18, 6:30 AM EST to 7:00 AM EST
Where
Delaware County, 0.33 mi NNE of Warrensburg to 0.22 mi NNE of Warrensburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.305, -83.168

High water was reported on Highway 257 between Warrensburg Road and U.S. Route 36.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636723, 636720.